NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Thursday, February 11, 2016
Eye and Vision Care
hi, i think i am suffering from rebound hyperemia from using optrex red eyes eye drops. I was using the eye drops for 4 years quite frequent an naw my eyes are always red. I wondered is rebound hyperemia in the eyes caused by eye drops permanent or will this go away in time? thanks
In my experience, rebound hyperemia from chronic use of vasoconstriction eye drops is permanent.
This is because the walls of your tiny conjunctival arteries are stretched out (dilated) as a result of reacting to the oxygen deprivation which was caused by long-term narrowing. In medical terms, the eye drops you used resulted in pharmacological vaso-constriction; and now your body is trying to recover (rebound) by enlarging the diameter of those same tiny blood vessels.
The treatment for this condition is to stop using the optrex eye drops immediately; and to ask your eye doctor if he or she thinks a mild topical ophthalmic steroid eye drop would reduce inflammation (swelling) in your eyes. If so, it would not reduce the redness completely, but it may make it less noticeable.
Robert D Newcomb, OD, MPH, FAAO
Professor Emeritus of Clinical Optometry
College of Optometry
The Ohio State University